×

zbMATH — the first resource for mathematics

Almost finite expansions of arbitrary semigroups. (English) Zbl 0546.20055
The authors call general propositions global which are of the form: A semigroup S is a morphic image of a subsemigroup \(\bar S\) of a semigroup X (i.e., S divides X and \(\bar S\) is an expansion of S) and the oversemigroup X is built up from ”elementary” semigroups using ”elementary” operations.
Two expansions of S are considered. These constructions are formed so that some of the methods of finite semigroup theory are applicable. Firstly, a semigroup S is said to be almost finite or finite-J-above if for all s in S there exist only finitely many t in S with \(t\geq_ Js\). In particular, every J-class of S is finite and each J-class has only finitely many J-classes above it. Two almost finite expansions are mentioned: The free expansion and the machine expansion. These are refined in Part II to expansions \(\bar S\) which are almost finite and, moreover, close to the original S. In Part III some applications are mentioned.
Reviewer: T.J.Harju

MSC:
20M10 General structure theory for semigroups
20M15 Mappings of semigroups
20M35 Semigroups in automata theory, linguistics, etc.
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] J.C. Birget, Iteration of expansions — unambiguous semigroups, J. Pure Appl. Algebra, to appear. · Zbl 0547.20054
[2] J.C. Birget, Arbitrary vs. regular semigroups, J. Pure Appl. Algebra, to appear. · Zbl 0547.20055
[3] J. Rhodes, Infinite holonomy decomposition, in preparation.
[4] Eilenberg, S., Automata, languages, and machines, Vol. B, (1976), Academic Press New York
[5] K. Henckell, Unpublished note on S(2), 1976.
[6] Lallement, G., Semigroups and combinatorial applications, (1979), Wiley New York · Zbl 0421.20025
[7] J.C. Birget, Synthesis theorem for regular semigroups, in preparation. · Zbl 0657.20050
[8] J.L. Rhodes, Algebraic and Topological Theory of Languages, Part I, to be published.
[9] J.L. Rhodes, Infinite iteration of matrix semigroups, Part I and Part II, Center for Pure and Applied Mathematics, Univ. of California, Berkeley, submitted to J. Algebra.
[10] Schützenberger, M.P., On finite monoids having only trivial subgroups, Information and control, 8, 190-194, (1965) · Zbl 0131.02001
[11] Straubing, H., A generalization of the schützenberger product of finite monoids, Theoret. comput. sci., 13, 137-150, (1981) · Zbl 0456.20048
[12] Clifford, A.H.; Preston, G.B., The algebraic theory of semigroups, () · Zbl 0111.03403
[13] ()
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.